MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 5-6 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 5-6 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71421515
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Joint Laxity (4526)
Date of Event 08/31/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after a tka surgery had been performed on (b)(6) 2007, the patient experienced loosening and anterior knee pain, when the surgeon opened the knee the gii ps hi flex isrt sz 5-6 9 was found to be broke.This adverse event was treated by replacing the poly going from a 9mm to a 12mm, and resurfacing the patella on (b)(6) 2021.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, a revision surgery was performed approximately fourteen years post primary tka due to patient complaint of loosening and anterior knee pain.The intraoperative findings revealed breakage of the post of ps insert.Per the complaint form, the patella was resurfaced along with the insert revision from a 9mm to 12mm.The requested clinical information including operative report, x-ray imaging, and patient current health status were not provided.The root cause was reportedly loosening, pain, and the noted post breakage.The patella resurfacing does not represent a malperformance of the device but instead is likely disease progression, although this cannot be confirmed.The patient impact beyond the reported signs/symptoms, the post breakage, resurfacing, and revision could not be determined.No further clinical/medical assessment is warranted.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited joint tightness, abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The manufacturing process of the device did not contribute to the reported event.A visual inspection of the returned device confirmed the stated failure mode.The device was severely worn and damaged.The post was also fractured from the device.The fractured component was returned with the device.The device was also discolored along the surface likely from extended exposure to bodily fluids.A review of complaint history revealed similar events for the listed device, but no similar events for the batch, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that per complaint details, a revision surgery was performed approximately fourteen years post primary tka due to patient complaint of loosening and anterior knee pain.The intraoperative findings revealed breakage of the post of ps insert.Per the complaint form, the patella was resurfaced along with the insert revision from a 9mm to 12mm.The requested clinical information including operative report, x-ray imaging, and patient current health status were not provided.The root cause was reportedly loosening, pain, and the noted post breakage.The patella resurfacing does not represent a malperformance of the device but instead is likely disease progression, although this cannot be confirmed.The patient impact beyond the reported signs/symptoms, the post breakage, resurfacing, and revision could not be determined.No further clinical/medical assessment is warranted.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.H3, h6, h10.

Brand Name
GII PS HI FLEX ISRT SZ 5-6 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12517017
Report Number1020279-2021-07087
Device Sequence Number3687586
Product Code JWH
UDI-Device Identifier03596010492371
UDI-Public03596010492371
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K032295
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2016
Device Model Number71421515
Device Catalogue Number71421515
Device Lot Number07AT05986
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2021
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 08/31/2021
Supplement Date Received by Manufacturer10/14/2021
01/26/2022
Initial Report FDA Received Date09/22/2021
Supplement Report FDA Received Date10/15/2021
01/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/04/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown